Mitochondrial neurogastrointestinal encephalomyopathy (MNGIE) is a devastating autosomal recessive disorder due to mutations in TYMP, which cause loss of function of thymidine phosphorylase (TP), nucleoside accumulation in plasma and tissues and mitochondrial dysfunction. The clinical picture includes progressive gastrointestinal dysmotility, cachexia, ptosis and ophthalmoparesis, peripheral neuropathy and diffuse leukoencephalopathy, which usually lead to death in early adulthood. Therapeutic options are currently available in clinical practice (allogeneic hematopoietic stem cell transplantation and carrier erythrocyte entrapped TP therapy) and newer, promising therapies are expected in the near future. However, successful treatment is strictly related to early diagnosis. We report on an incomplete MNGIE phenotype in a young man harboring the novel heterozygote c.199 C>T (Q67X) mutation in exon 2, and the previously reported c.866 A>C (E289A) mutation in exon 7 in TYMP. The correct diagnosis was achieved many years after the onset of symptoms and unfortunately, the patient died soon after diagnosis because of multiorgan failure due to severe malnutrition and cachexia before any therapeutic option could be tried. To date, early diagnosis is essential to ensure that patients have the opportunity to be treated. MNGIE should be suspected in all patients who present with both gastrointestinal and nervous system involvement, even if the classical complete phenotype is lacking.

This content is only available via PDF.
Open Access License / Drug Dosage / Disclaimer
Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.